New Mexico, 2020

High Wind in New Mexico, August 23, 2020

August 23, 2020 · NWS ABQ · 1 event in 1 county or zone

As an area of high pressure remained centered over the Four Corners, dry air continued to filter into western New Mexico. With low-levels of the atmosphere remaining dry, the showers and thunderstorms that developed were mainly dry.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an area of high pressure remained centered over the Four Corners, dry air continued to filter into western New Mexico. With low-levels of the atmosphere remaining dry, the showers and thunderstorms that developed were mainly dry. A dry microburst near Bloomfield in San Juan County was responsible for uprooting trees and turning over a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 5:02 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 5:02 PM MST, 4 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
602 PM MDT Sun Aug 23 2020

.AVIATION...
00Z TAF CYCLE
A paltry crop of showers and thunderstorms will continue to decrease
in coverage through this evening. However, colliding outflow
boundaries across east central NM may ignite additional
thunderstorms. Gusty and erratic winds will be the main concerns
through the evening. Smoke and haze impacts will again be possible at
KSAF overnight with vsby down to near 6SM. Another round of showers
and thunderstorms is expected on Monday, where coverage should be
slightly greater than today. Gusty and erratic winds will again be
the main threat with these storms.

34

&&

.PREV DISCUSSION...300 PM MDT Sun Aug 23 2020...
.SYNOPSIS...
Near record heat will persist across portions of northwest and west
central New Mexico Monday. Otherwise, high temperatures will trend
downward a few degrees area wide but remain warmer than normal this
week. Isolated to scattered showers and thunderstorms will continue
to favor the northern and western high terrain Monday through
Thursday, and drift to the south and southwest during the afternoons
and evenings. Hazy conditions will continue early this week as well.
Westerly winds aloft may strengthen by this weekend as the upper
high center shifts over southern New Mexico and northern Old Mexico.
This will shift the focus for storms to northern and eastern New
Mexico but areal coverage may not increase significantly.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...

A 595dam 500mb Four Corners high with a firm grip over the region
and only minor day-to-day changes in atmospheric moisture profiles
through Monday night. A slight increase in PWAT noted on the 12Z
KABQ upper air sounding is resulting in a slight uptick in
convection today, but most locales will still miss out on measurable
rain. Strong/erratic wind gusts will once again be the main threat,
with potential for another strong east canyon wind into the middle
RGV again late this afternoon into the evening hours. The other
story is the ongoing smoky/hazy skies and record or near record heat
across much of the area.

Look for more of the same Monday, although with a little more
moisture creeping north under the upper high circulation bringing a
slight decrease in daytime temps and a slight uptick in daytime
heating triggered convection. In particular, the southwest mountains
look to benefit from a robust round of storms late Monday with slow
storm motion and soaking rains. Near record heat is still forecast
across west central and northwest New Mexico Monday afternoon with
continued smoky/hazy conditions.

LONG TERM...(TUESDAY THROUGH SUNDAY)...

The north and west will continue to be featured for showers and
storms on Tuesday as the upper high center retreats somewhat into
Arizona. The inverted trough axis may shift westward
Tuesday/Wednesday and extend from the Texas Panhandle into the Big
Bend region but this is the farthest west it gets, and with theta-e
values forecast to decrease over eastern New Mexico during this
time. Therefore, it doesn't appear likely as of this writing that
this feature will help increase precipitation over eastern New
Mexico, and may even suppress the potential.

The upper high center may drift back over New Mexico late in the
week and over the weekend, weakening as it is pushed southward into
southern New Mexico and northern Old Mexico, by stronger zonal flow
over the central Rockies. This will shift the focus for storms to
northern and eastern New Mexico but areal coverage may not increase
significantly.

&&

.FIRE WEATHER...
Hot and unstable conditions persist, although with a slow uptrend in
moisture leading toward improved coverage of wetting storms through
Tuesday. Chances for wetting storms will increasingly favor western
portions of the area through Tuesday as the Four Corners high slowly
weakens. Temperatures will warm back up and be above normal areawide
late week and into the weekend as the upper high transitions south
across the state. Winds will pick up late week and into the weekend
as the westerlies move over northern New Mexico, but a backdoor
front will bring moisture and chances for wetting storms that will
favor north central and northeast New Mexico Friday and Saturday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 23, 2:40 AM MST, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Sun Aug 23 2020

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
340 AM MDT Sun Aug 23 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be capable of producing
strong outflow winds again this afternoon and evening. Storms will
most likely develop along and just east of the central mountain
chain and also near the Continental Divide.

Near record to record heat with highs reaching the upper 90's will
continue for many lower elevations areas throughout northern and
central New Mexico. Heat related ailments will be a concern for the
young and elderly as well as those working outside during the
afternoon hours.

Smoke from wildfires in Colorado and northern New Mexico may settle
into some valley areas this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong outflow winds from thunderstorms will be
possible each afternoon, especially across areas stretching from the
southwestern to the northern mountains of New Mexico.

Near record heat will once again be possible in northwestern New
Mexico on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging thunderstorm winds
and hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Aug 23, 5:48 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
648 PM MDT Sun Aug 23 2020

NMZ237-238-240115-
Chaves County Plains-De Baca County-
648 PM MDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 715 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Mesa, or 23 miles south of Fort Sumner, moving
southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central De
Baca and north central Chaves Counties.

&&

LAT...LON 3427 10435 3412 10423 3391 10450 3413 10469
TIME...MOT...LOC 0048Z 054DEG 16KT 3416 10437

33
Special weather statement, Aug 23, 6:30 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT Sun Aug 23 2020

NMZ233-234-240200-
Guadalupe County-Quay County-
730 PM MDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Newkirk, or 26 miles southwest of Tucumcari,
moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Quay
and east central Guadalupe Counties.

This includes Interstate 40 between Mile Markers 305 and 309.

&&

LAT...LON 3465 10407 3474 10413 3478 10413 3478 10416
      3497 10429 3511 10415 3494 10376
TIME...MOT...LOC 0130Z 308DEG 14KT 3499 10415

33
Special weather statement, Aug 23, 7:00 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
800 PM MDT Sun Aug 23 2020

NMZ237-238-240230-
Chaves County Plains-De Baca County-
800 PM MDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 830 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Elkins, or 34 miles south of Fort Sumner, moving
south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern De
Baca and north central Chaves Counties.

&&

LAT...LON 3410 10436 3402 10415 3376 10400 3374 10446
TIME...MOT...LOC 0200Z 356DEG 13KT 3398 10422

33
Special weather statement, Aug 23, 7:22 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
822 PM MDT Sun Aug 23 2020

NMZ233-234-237-240245-
Guadalupe County-Quay County-De Baca County-
822 PM MDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA...
SOUTHWESTERN QUAY AND EASTERN GUADALUPE COUNTIES UNTIL 845 PM MDT...

At 822 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Montoya, or 28 miles southwest of Tucumcari, moving
south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern De
Baca, southwestern Quay and eastern Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3494 10424 3500 10404 3474 10387 3464 10417
TIME...MOT...LOC 0222Z 339DEG 15KT 3490 10412

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
August 23, 9:15 PM MST to 9:20 PM MST
Where
Northwest Plateau forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

A dry microburst south of Bloomfield resulted in damage to a residence. Two trees were uprooted, a shed was overturned, and two house windows were broken. No injuries were reported and damage amounts are a rough estimate.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906623.